Immunotherapy with monoclonal antibodies targeting cytotoxic T-lymphocyte antigen 4 (CTLA-4) or programmed cell death 1 (PD-1) has improved the survival of patients with metastatic melanoma. These agents carry a certain risk of adverse immune-related events. We present a patient with widely metastatic melanoma who was initially treated with ipilimumab and subsequently with nivolumab. After four infusions of nivolumab, he developed subacute multifocal central nervous system (CNS) demyelination. Nivolumab was discontinued and, despite immunosuppressive therapy, the largest lesion progressed significantly, whereas another lesion showed radiographic improvement. After further progression, the patient succumbed to his CNS lesions 4 months later. Autopsy revealed extensive demyelination, a mild multifocal T-cell–rich perivascular lymphoid infiltrate, abundant macrophages, and necrosis. There was no metastatic melanoma in the brain. CNS demyelination has not been described in association with nivolumab. We hypothesize that the combination therapy of ipilimumab and subsequent nivolumab accounted for the severity of the demyelinating process in this patient. This case, with comprehensive clinical, molecular, and neuropathologic characterization, illustrates the need for awareness of these potential CNS complications with the use of multiple checkpoint inhibitors. Cancer Immunol Res; 3(12); 1–4. ©2015 AACR.
- Received June 5, 2015.
- Revision received July 14, 2015.
- Accepted August 1, 2015.
- ©2015 American Association for Cancer Research.